An analysis of fosaprepitant-induced venous toxicity in patients receiving highly emetogenic chemotherapy

Livia T. Hegerova, Alexis D. Leal, Darryl C. Grendahl, Drew K. Seisler, Kristine M. Sorgatz, Kari J. Anderson, Crystal R. Hilger, Charles L. Loprinzi

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Purpose: Fosaprepitant is an antiemetic used for chemotherapy-induced nausea and vomiting. We recently reported increased infusion site adverse events (ISAE) in a cohort of breast cancer patients receiving chemotherapy with doxorubicin and cyclophosphamide (AC). In this current study, we evaluated the venous toxicity of fosaprepitant use with non-anthracycline platinum-based antineoplastic regimens.

Methods: A retrospective review was conducted of the first 81 patients initiated on fosaprepitant among patients receiving highly emetogenic chemotherapy, on or after January 1, 2011 at Mayo Clinic Rochester. None of these regimens included an anthracycline. Data collected included baseline demographics, chemotherapy regimen, type of intravenous access and type, and severity of ISAE. Data from these patients were compared to previously collected data from patients who had received AC. Statistical analysis using χ 2 and univariate logistic regression was used to evaluate the association between treatment regimen, fosaprepitant, and risk of ISAE.

Results: Among these 81 patients, the incidence of ISAE was 7.4 % in the non-anthracycline platinum group. The most commonly reported ISAE were swelling (3 %), extravasation (3 %), and phlebitis (3 %). When stratified by regimen, fosaprepitant was associated with a statistically significant increased risk of ISAE in the anthracycline group (OR 8.1; 95 % CI 2.0–31.9) compared to the platinum group.

Conclusions: Fosaprepitant antiemetic therapy causes significant ISAE that are appreciably higher than previous reports. Patients receiving platinum-based chemotherapy appear to have less significant ISAE than do patients who receive anthracycline-based regimens.

Original languageEnglish (US)
Pages (from-to)55-59
Number of pages5
JournalSupportive Care in Cancer
Volume23
Issue number1
DOIs
StatePublished - Jan 1 2015

    Fingerprint

Keywords

  • Fosaprepitant
  • Highly emetogenic chemotherapy
  • Neurokinin-1 receptor antagonist
  • Phlebitis

ASJC Scopus subject areas

  • Oncology

Cite this

Hegerova, L. T., Leal, A. D., Grendahl, D. C., Seisler, D. K., Sorgatz, K. M., Anderson, K. J., Hilger, C. R., & Loprinzi, C. L. (2015). An analysis of fosaprepitant-induced venous toxicity in patients receiving highly emetogenic chemotherapy. Supportive Care in Cancer, 23(1), 55-59. https://doi.org/10.1007/s00520-014-2326-9